Skip to Main Content

++

Medication classes such as fluoroquinolones, ACE inhibitors and NSAIDS are known to cause “hypersensitivity” reactions that may manifest as angioedema (tongue, laryngeal, throat or facial edema). We present a case of angioedema requiring an awake fiberoptic nasotracheal intubation secondary to severe tongue edema.

++

A 70-year-old woman with a history of hypertension, diabetes mellitus, previous angioedema and hypercholesterolemia, presented to the emergency department with complaints of tongue swelling awakening her from sleep. Her usual medications included lisinopril and aspirin. The patient had been discharged from the hospital four days earlier following treatment for a urinary tract infection. Following discharge, she was to take a five-day course of levofloxacin that had also been administered during her two-day hospital stay. She was transported to the hospital by ambulance and had received epinephrine subcutaneously and diphenhydramine intravenously. In the emergency department she was given additional doses of epinephrine subcutaneously and methylprednisolone intravenously. She was brought immediately to the operating room due to increasing tongue edema. In the operating room a surgical team was present for a possible emergency tracheostomy. The patient was given glycopyrrolate 0.3 mg and midazolam 1mg IV as premedication. Additional sedation was achieved with ketamine 30 mg. The patient remained sitting upright for the intubation. Oxymetazoline nasal spray was administered to the nares. A 7.5 mm endotracheal tube was lubricated with viscous lidocaine. The tube was placed in the left naris, advanced to the oropharynx, and then a fiberoptic bronchoscope was inserted through the endotracheal tube. The vocal cords were easily visualized and glottic edema was absent. The fiberoptic bronchoscope was then easily passed into the trachea and the endotracheal tube was advanced over the bronchoscope into the trachea. Proper endotracheal tube placement was confirmed via the presence of end tidal carbon dioxide and a second direct visualization of the carina (see Figure 1). General anesthesia was induced with sevoflurane and propofol after securing the nasotracheal tube. The patient was transferred to the intensive care unit. The patient was extubated on hospital day 2 and was continued on intravenous steroids.

++
Figure 1:
Graphic Jump Location

A photograph of the patient following successful fiberoptic nasotracheal intubation.

++

How did the addition of levofloxacin lead to angioedema in this patient? Angioedema can be attributed to many medications including NSAIDS, fluoroquinolones, and ACE inhibitors. The incidence of angioedema may be increased by a combination of drugs from these classes. In the case described above, the patient was on chronic aspirin and lisinopril therapy and developed angioedema when levofloxacin was added to her regimen. Her previous episodes of angioedema did not result in intubation.

++

Anaphylactoid reactions attributed to levofloxacin are thought to occur in 0.46-1.2/100,000 patients.1 Fluoroquinolones are known to cause anaphylactoid reactions via direct histamine release from mast cells, but may also lead to IgE-mediated histamine release. According to one study, it is possible to measure quinolone specific IgE levels.2 Angioedema can occur even after years of ACE inhibitor therapy.3 ACE inhibitors are the most common cause of angioedema reportedly via increased kinin levels leading to increased vascular permeability.4 Urticaria is usually absent as was the case in this patient which suggests a kinin-mediated as opposed ...

Want remote access to your institution's subscription?

Sign in to your MyAccess profile while you are actively authenticated on this site via your institution (you will be able to verify this by looking at the top right corner of the screen - if you see your institution's name, you are authenticated). Once logged in to your MyAccess profile, you will be able to access your institution's subscription for 90 days from any location. You must be logged in while authenticated at least once every 90 days to maintain this remote access.

Ok

About MyAccess

If your institution subscribes to this resource, and you don't have a MyAccess profile, please contact your library's reference desk for information on how to gain access to this resource from off-campus.

Subscription Options

AccessAnesthesiology Full Site: One-Year Subscription

Connect to the full suite of AccessAnesthesiology content and resources including procedural videos, interactive self-assessment, real-life cases, 20+ textbooks, and more

$995 USD
Buy Now

Pay Per View: Timed Access to all of AccessAnesthesiology

24 Hour Subscription $34.95

Buy Now

48 Hour Subscription $54.95

Buy Now

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.